Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 26, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 27, 2014, 4:47 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2014, 4:47 AM CDT (09:47 UTC)
- Expired
- Aug 27, 2014, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 150 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:01 AM CDT | HEAVY RAIN 4.56 | Tarkio, MO | RAINFALL TOTAL THROUGH 700AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934 WGUS53 KEAX 270947 FFWEAX MOC005-147-271330- /O.NEW.KEAX.FF.W.0026.140827T0947Z-140827T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 447 AM CDT WED AUG 27 2014 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI... NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI... * UNTIL 830 AM CDT * AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS FALLEN OVER THE AREA SINCE 300 AM WITH HOURLY RAINFALL RATES UP TO 3 INCHES PER HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MARYVILLE...TARKIO...BURLINGTON JUNCTION...FAIRFAX AND HOPKINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4057 9463 4032 9483 4033 9549 4058 9534 $$ MJ
1 follow-up statement
981 WGUS73 KEAX 271131 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 631 AM CDT WED AUG 27 2014 MOC005-147-271146- /O.CAN.KEAX.FF.W.0026.000000T0000Z-140827T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NODAWAY MO-ATCHISON MO- 631 AM CDT WED AUG 27 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN ATCHISON AND NORTHERN NODAWAY COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4057 9463 4032 9483 4033 9549 4058 9534 $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:04 AM CDT, 43 minutes earlier.
Area forecast discussion, Aug 27, 4:04 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 404 AM CDT Wed Aug 27 2014 .DISCUSSION... Issued at 403 AM CDT WED AUG 27 2014 Challenging forecast on tap for today mainly in regards to precipitation chances. Early this morning...a stationary front is analyzed from Springfield, Illinois to Sedalia to south of Topeka. A modest 20-25KT southwesterly LLJ has develop across central Kansas and is overriding this stationary front allowing elevated convection to develop across southwestern Iowa through extreme northwestern Missouri and back into northern Kansas. This may allow for training for precipitation across northwestern Missouri this morning and with PWAT values near 1.75" precipitation may be heavy. These storm are progged to move eastward across northern Missouri this morning. This afternoon however, is more nebulous as some operational models (GFS/EC) play the stationary front as the focus for afternoon convection. However, with little convergence to speak of this solution is not preferred. The 00Z NAM is more focused on an area of isentropic ascent along the 310K surface sparking convection over the KC Metro late this morning and then moving precipitation sewd across the CWA this afternoon. Hi-res models are pointing toward pop-up type convection this afternoon south of the boundary in the warm sector. Also, it develops additional convection across northwestern Missouri later this afternoon and evening in response to better upper level support in the form of a lead shortwave ejecting out from the main upper trough back across the Great Basin. It is this solution that is preferred an as such have higher POPs for today across the northern CWA to account for morning convection and additional convective development this afternoon. Also have slight POPs further south to depict afternoon pop-up convection. Cloud cover and height falls later in the day especially across the north will lead to highs in the lower 80s to the north and to the lower 90s across the south. Also, during the day today, the upper level trough over the Great Basin will move eastward into the Eastern Rockies. Lee cyclogenesis will develop across the western high Plains and a surface low will develop and begin to move northeastward during the evening. This will help pull the surface boundary northward across the forecast area. Another nocturnal LLJ will develop albeit west of the area. Thunderstorms are again progged to develop and move into the northern portion of the CWA north of the front...so how far south precipitation makes it will hinge much on the frontal position. Consequently, have chance POPs across the northern CWA sloping to slights further south. Outside of morning convection Thursday...it appears conditions will remain dry as the area should be firmly in the capped warm sector. this will allow for warmer temperatures in the mid 80s to mid 90s. Thursday night the aforementioned upper level trough moves into the central Plains forcing a cold front into eastern Kansas. This will allow thunderstorms to move into the western CWA Thursday night. The front will then move slowly across the area Friday and Friday night as the upper level trough slows and weakens as it moves into the eastern Plains. Highs Friday will be in the 80s. The upper level trough finally moves through on Saturday continuing thunderstorm chances. For the extended period...Sunday looks to be the dry day of the holiday weekend in the wake of the upper level system. Expect highs in the 80s. Models are in agreement that on Monday an upper level trough will bring another round of thunderstorms to the area. Where they are different is in the strength of the and placement of the trough. The EC is much stronger and further north than the GFS. Both push a cold front into the area Monday however, the EC pushes it through the area by Tuesday night whereas the GFS which depicts a much weaker and flatter trough stalls the front across the CWA. This front then becomes the focus for a prolong period of precipitation. As such have opted to keep the ALLBLEND solution which keeps chance POPs over the area from Monday through Tuesday and slight chance POPs into Tuesday night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1157 PM CDT TUE AUG 26 2014 VFR conditions will likely prevail at the terminals over the next 24 hours. Only issue there might be storms that may develop across far northwest Missouri early Wednesday morning. Have inserted VCTS for the KSTJ terminal, but expectations are that activity will stay farther north. Otherwise, expect east to southeast winds to persist through the rest of the day. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...73 AVIATION...Cutter
Hazardous weather outlook, Aug 26, 7:07 PM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 707 PM CDT TUE AUG 26 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 707 PM CDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHERN MISSOURI AND FAR NORTHEASTERN KANSAS. SEVERE WEATHER IS NOT EXPECTED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE ACROSS NORTHERN MISSOURI AND NORTHEASTERN KANSAS AGAIN WEDNESDAY NIGHT. THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY THROUGH SUNDAY...WITH THE BETTER CHANCES FRIDAY AND SATURDAY. THE OVERALL SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:00 AM CDT | River Flood Warning | EAX | Atchison, Holt | 36 hr |
| Aug 27, 9:10 AM CDT | Flash Flood Warning | EAX | Andrew, Holt, Nodaway | 3 hr |
| Aug 27, 1:04 PM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Holt, Nodaway | 6 hr |
| Aug 27, 2:33 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more | 66 min |
| Aug 27, 3:43 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more | 12 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.